A New Jersey middle school teacher is facing charges after he overdosed on fentanyl in front of a class of students.
Frank Thompson, 57, an art teacher at Roosevelt Intermediate School, was found unconscious and unresponsive by a school resource in a second-floor classroom after 9:00 a.m. Nov. 29, according to the Westfield Police Department.
Before the officer arrived, the students noticed that Thompson was in distress and that a school nurse was treating him.
The officer noticed signs that Thompson was having a drug overdose and administered naloxone hydrochloride, also known as Narcan, which he carries with him. The teacher then began to show signs of improvement.
Following the incident, investigators found fentanyl and other drug paraphernalia in the classroom closet.
Authorities charged Thompson on Thursday with possession of a controlled substance, possession of drug paraphernalia and endangering the welfare of children, police say.
The classroom was cordoned off and sanitized while classes were moved to another location, Fox 5 reported, citing a letter from the school to parents. At the same time, a former teacher was brought in to ensure the continuity of teaching.
NJ art teacher overdoses in front of studentshttps://t.co/IEnPNouOoo
— Darius Radzius (@DariusRadzius) January 6, 2023
“While the Westfield Public School District cannot comment on personnel matters that are confidential, we will continue to focus on the safety of students and staff and on maintaining the integrity of the learning environment by class,” Superintendent Dr. Raymond González said in a statement.
“We appreciate our strong partnership with the Westfield Police Department,” González added.
In a statement, the Westfield Police Department noted that all of its police officers and school resource officers are equipped with Narcan and have used it to treat suspected drug overdose victims 13 times in 2022.
Nearly 107,000 Americans died from drug overdoses in 2021, according to the CDC.
You can follow Ethan Letkeman on Twitter at @EthanLetkeman.